Utah, 2021

Winter Weather in Utah, January 22 to 25, 2021

January 22 to 25, 2021 · NWS GJT · 4 events in 4 counties and zones

Upper level flow shifted to the west-southwest and then the southwest ahead of an approaching Pacific storm. The storm split into two systems - a closed low tracking over the Desert Southwest and a northern wave which trekked across eastern Utah on the night of the 22nd.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Upper level flow shifted to the west-southwest and then the southwest ahead of an approaching Pacific storm. The storm split into two systems - a closed low tracking over the Desert Southwest and a northern wave which trekked across eastern Utah on the night of the 22nd. A secondary wave on the backside of the trough moved over the southern half of the forecast area on the 24th. This long duration storm brought moderate snow to the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 22, 4:48 AM MST, 12 minutes earlier.

Area forecast discussion, Jan 22, 4:48 AM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
448 AM MST Fri Jan 22 2021

.SHORT TERM...(Today through Saturday night)
Issued at 247 AM MST Fri Jan 22 2021

No drastic changes in the short term period with regards to the
next system to affect our area. What appears to be a double-
barreled low pressure system will continue to drop down the West
Coast this morning before shifting inland across central
California around the noon timeframe. As this occurs, the first
area of low pressure becomes the focus for precip while the
secondary low stays over southern California. An odd little
pattern. Regardless, spotty showers will begin for our area
between noon and 3PM and increase in intensity and coverage
heading towards the evening hours. Sorry to say, any precip that
falls in the valleys today will be rain or a rain/snow mix as
southwesterly flow ahead of the first system has brought in some
warmer air. Nevertheless, as we've said all along, support for
this system is pretty weak...wish it was a bit stronger...but
models continue to show some instability, plenty of moisture, and
favorable orographics to cause snow for the higher elevations. No
changes to the going highlights though did add the Utah/Colorado
Roan and Tavaputs for 4 to 8 inches from this evening through
Saturday night. A bit concerned that the GFS shows some healthy
banding setting up over central Utah, which is closer to the open
wave and thus more lift, versus the NAM which is showing the
stronger banding across eastern Utah and far western Colorado.
Furthermore, the GFS ensembles point to central Utah having the
most precip (makes sense if you think about it), while the EC
ensembles favor the San Juans. Even being this close to the event,
still some uncertainty in how this will all play out. Current
thinking is the heaviest precip will fall between midnight tonight
through noon Saturday and if the bands set up ala the NAM
solution, some rates could be impressive. If not, we'll still see
snow just not as much as anticipated and we all hate when that
happens...well, most of us anyway. By Saturday evening, the low
responsible will have become an open wave and moved to the
northeast with some lingering showers over the higher terrain. Not
done yet though as the secondary low over California starts to
get in on the action as per the discussion below.

.LONG TERM...(Sunday through Thursday)
Issued at 237 PM MST Thu Jan 21 2021

A second wave on the backside of the trough will round the base
and track eastward on Sunday. It appears that the northern
fringes of this wave will influence the southern half of the
forecast area as it tracks over New Mexico. Therefore the
advisories have been extended to cover this second round of
enhanced lift before the highlights drop off Sunday evening.
Sunday is also when some of the southern valleys, such as the
Animas and San Juan River Basin, will see their best chance for
accumulating snow. For now highlights do not look to be necessary
for these lower elevations but, as always, we will continue to
monitor the threat as the storm approaches. Light, orographic
showers will linger over the San Juans Sunday night before the
active weather continues into the new work week as the next
Pacific trough digs into the western CONUS. A similar pattern
seems to emerge with this system producing a cutoff low over
south-central California on Monday. Unsettled southwest flow will
advect moisture back into the Four Corners region later in the day
on Monday before the low slowly lifts to the northeast. Ensembles
transition the low to an open wave on Tuesday and lift it first
across the Four Corners and then northeast shortly after. The
Canadian is the outlier at this point by favoring a shallower
trough centered right over southeast Utah and southwest Colorado.
Regardless, this system will bring scattered to numerous showers
back to the forecast area with some rain potentially mixing in
across the lower valleys. 700mb temperatures are slightly cooler
with this system though so that mixed bag of precip could change
as we get closer to the event. Weak high pressure looks to build
overhead in the wake of Tuesday's system before yet another potent
trough drops south from the Gulf of Alaska. Early indications in
the extended model runs suggest the all too familiar cutoff low
will emerge as the trough moves onshore but there is still plenty
of time for things to change. Either way, 500mb clusters show
anomalously low heights dominating the west coast at the end of
next week with no indication that the ridiculously resilient ridge
will return.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 444 AM MST Fri Jan 22 2021

Another morning of low clouds and some fog around KDRO and also at
KGUC...expect this to lift by 17Z. The remainder of the day will
see an increase in cloud cover as well as lowering of cloud bases
as the next system approaches the area. Expect broken skies around
18Z to become overcast by 00Z with some showery precip expected
heading towards the overnight hours. ILS breakpoints will be met
due to low ceilings and restrictions to visibility under rain/snow
and a rain/snow mix heading towards the evening hours. Unsettled
weather remains in the forecast through the weekend so low
ceilings and visibilities will be common.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 PM this afternoon to 11 PM MST
     Saturday for COZ003-004-013.

     Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
     Sunday for COZ009-012-017-019.

UT...Winter Weather Advisory from 5 PM this afternoon to 11 PM MST
     Saturday for UTZ023-025.

     Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
     Sunday for UTZ028.

&&

SHORT TERM...TGR
LONG TERM...MMS
AVIATION...TGR
Hazardous weather outlook, Jan 22, 4:57 AM MST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
457 AM MST Fri Jan 22 2021

COZ001>014-017>023-UTZ022>025-027>029-231200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
457 AM MST Fri Jan 22 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A storm system will bring accumulating snow to the higher
elevations of eastern Utah and western Colorado later this
afternoon through Sunday. Several winter weather advisories have
been issued for 6 to 12 inches of new snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A lull in activity is expected Saturday night before another low
moves up from the south bringing an uptick in precipitation.
Another system looks to move through Tuesday and yet another on
Thursday giving us more chances for much needed precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Tavaputs Plateau

When
January 22, 5:00 AM MST to January 24, 4:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An estimated 10 inches of snow fell at the East Willow Creek SNOTEL site.

Winter Weather, Eastern Uinta Mountains

When
January 22, 3:00 PM MST to January 23, 11:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 4 to 7 inches of snow fell across the area.

Winter Weather, La Sal & Abajo Mountains

When
January 22, 6:00 PM MST to January 25, 3:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally a foot of snow fell in the La Sal Mountains with 14 to 17 inches of snow estimated across the Abajos.

Winter Weather, Eastern Uinta Basin

When
January 22, 6:30 PM MST to January 23, 12:30 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Generally 5 to 6 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930785, 930783, 930784, 930914.